IDEAS home Printed from
   My bibliography  Save this paper

Numerical Representations of Imperfectly Ordered Preferences (A Unified Geometric Exposition


  • Avraham Beja
  • Itzhak Gilboa


This paper uses "generalized numerical representations" to extend some of the result of utility theory regarding imperfectly ordered preferences in general and semiordered preferences in particular. It offers a unified geometric approach, which helps visualize how the increasingly stringent conditions of suborders, interval orders, semiorders, and weak orders give rise to increasingly intuitive representations. The differences between the proposed framework and the more traditional utility representations are especially significant in the context of uncountable sets
(This abstract was borrowed from another version of this item.)

Suggested Citation

  • Avraham Beja & Itzhak Gilboa, 1989. "Numerical Representations of Imperfectly Ordered Preferences (A Unified Geometric Exposition," Discussion Papers 836, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
  • Handle: RePEc:nwu:cmsems:836

    Download full text from publisher

    File URL:
    File Function: main text
    Download Restriction: no

    Other versions of this item:

    References listed on IDEAS

    1. Mertens, Jean-Francois, 2002. "Stochastic games," Handbook of Game Theory with Economic Applications,in: R.J. Aumann & S. Hart (ed.), Handbook of Game Theory with Economic Applications, edition 1, volume 3, chapter 47, pages 1809-1832 Elsevier.
    Full references (including those not matched with items on IDEAS)


    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.

    Cited by:

    1. repec:eee:ecolet:v:157:y:2017:i:c:p:21-23 is not listed on IDEAS
    2. Gilboa, Itzhak & Lapson, Robert, 1995. "Aggregation of Semiorders: Intransitive Indifference Makes a Difference," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 5(1), pages 109-126, January.
    3. Pawel Dziewulski, 2016. "Eliciting the just-noticeable difference," Economics Series Working Papers 798, University of Oxford, Department of Economics.

    More about this item


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:nwu:cmsems:836. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Fran Walker). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.